EconPapers    
Economics at your fingertips  
 

Wars of Conquest and Independence

Hadi Yektaş, Magnus Hoffmann, Friedhelm Hentschel and Roland Hodler

Journal of Institutional and Theoretical Economics (JITE), 2019, vol. 175, issue 4, 617-640

Abstract: Wars of conquest and wars of independence are characterized by an asymme-try in the payoff structure: The production of one party constitutes the winner's prize, while the other party's production is not contested. We present and solve a model of warfare that nests this asymmetric payoff structure as well as the standard symmetric payoff structure. We find that both parties choose lower fighting efforts in asymmetric wars, but that the difference is smaller for the party whose production constitutes the prize. We further show that this party prefers fightingan asymmetric war if its resource endowment is relatively large.

Keywords: conflict; civil war; interstate war; asymmetric contests (search for similar items in EconPapers)
JEL-codes: D74 H56 (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
https://www.mohrsiebeck.com/en/article/wars-of-con ... 101628jite-2019-0037
Fulltext access is included for subscribers to the printed version.

Related works:
Working Paper: Wars of Conquest and Independence (2015) Downloads
Working Paper: Wars of Conquest and Independence (2013) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:mhr:jinste:urn:doi:10.1628/jite-2019-0037

Ordering information: This journal article can be ordered from
Mohr Siebeck GmbH & Co. KG, P.O.Box 2040, 72010 Tübingen, Germany

DOI: 10.1628/jite-2019-0037

Access Statistics for this article

Journal of Institutional and Theoretical Economics (JITE) is currently edited by Gerd Mühlheußer and Bayer, Ralph-C

More articles in Journal of Institutional and Theoretical Economics (JITE) from Mohr Siebeck, Tübingen
Bibliographic data for series maintained by Thomas Wolpert ().

 
Page updated 2025-03-31
Handle: RePEc:mhr:jinste:urn:doi:10.1628/jite-2019-0037